I’ve started Methotrexate – and yes, I’m glad!October 30, 2008 at 9:53 pm | Posted in Me, rheumatoid arthritis (RA) | 5 Comments
Tags: Add new tag, appetite loss, arthritis, hospital, losing weight, methotrexate, NHS, rheumatoid, rheumatoid arthritis (RA), rheumatology, rheumy nurse, rhuematology nurse practitioner, slim, weight loss
But before I tell you why I’m glad I have to tell you about my slightly hysterical Rheumatology Nurse Practitioner (aka rheumy nurse) appointment. Although I had pretty much read everything there is to know about methotrexate for the lay-penguin, the good, the bad and the ugly, and although the consultant had already said I should go on to methotrexate, before I started it I had to make a separate appointment to see the rheumy nurse, so she could ‘give me the methotrexate chat’. And give me the methotrexate chat she did!
To be fair to her she was quite human to start with, apologising for the whole mix-up with the early arthritis clinic etc. (Not that she admitted any liability of course – just apologising ‘on behalf of the whole hospital’.) Then she launched into ‘the chat’. Well, she was so heavily on autopilot that she actually repeated an entire paragraph, word for word, and didn’t even know she’d done it! But then she topped it all with the most patronising comment I’ve ever heard.
She explained that you had to take methotrexate on one day of the week, the whole weekly dose in one fell swoop, and that you then took folic acid a few days latter. The killer comment was, ‘It’s very easy to remember. You take m-m-m-methotrexate on a M-M-M-M-Monday, and f-f-folic acid on a F-F-F-F-Friday.’ I was too gobsmacked to come out with a sharp comment like ‘Blimey – what do you do if you have a patient with a stutter?’ or ‘P-p-patronise me again and I may have to h-h-hit you,’ which was rather a shame.
Anyway, the good news is that I’ve been on the m-m-methotrexate now for about six weeks and although I’m certainly not on top of the world I do, on most days, feel a lot better than I did. And an added bonus is that although it’s not making me feel nauseous (most of the time) it IS putting me off my food – which is great as I’d like to lose about two stone … I’ve lost 9lb in the last three or four weeks, and although I know I have to be careful to eat a balanced diet and I know it’s not healthy or sustainalbe to lose weight TOO fast, I’m still rather chuffed. (I know that appetite loss can be a real problem with methotrexate for slim people, but it won’t be a problem with me for quite some time!)